Epilepsy and bone health in adults
Epilepsy Division, Department of Neurology, Columbia University, 710 West 168th Street, New York, NY 10032, USA. Epilepsy & Behavior
(Impact Factor: 2.26).
03/2004; 5 Suppl 2(supplement 2):S24-9. DOI: 10.1016/j.yebeh.2003.11.029
Adults taking antiepileptic drugs (AEDs) have an augmented risk for osteopenia and osteoporosis because of abnormalities of bone metabolism associated with AEDs. The increased fracture rates that have been described among patients with epilepsy may be related both to seizures and to AEDs. The hepatic enzyme-inducing AEDs phenytoin, phenobarbital, and primidone have the clearest association with decreased bone mineral density (BMD). Carbamazepine, also an enzyme-inducing drug, and valproate, an enzyme inhibitor, may also adversely affect bone, but further study is needed. Little information is available about specific effects of newer AEDs on bone. Physicians are insufficiently aware of the association between AEDs and bone disease; a survey found that fewer than one-third of neurologists routinely evaluated AED-treated patients for bone disease, and fewer than 10% prescribed prophylactic calcium and vitamin D. Physicians should counsel patients taking AEDs about good bone health practices, and evaluation of bone health by measuring BMD is warranted after 5 years of AED treatment or before treatment in postmenopausal women.
Available from: Xi Emily Zheng
- "Osteomalacia, characterized by defective bone mineralization, most commonly occurs in adults with vitamin D deficiency. It is often associated with a reduced dietary intake or synthesis of vitamin D, however osteomalacia has also been reported in patients receiving long-term therapy with certain drugs including rifampin, an antimicrobial agent , and the anti-epileptic drugs, carbamazepine, phenytoin and phenobarbital  . Although the clinical manifestation and histology of drug-induced osteomalacia resembles that found in other adults with vitamin D deficiency , the molecular mechanism of this adverse drug effect is still unclear. "
[Show abstract] [Hide abstract]
ABSTRACT: Oxidative catabolism of 1α,25-dihydroxyvitamin D(3) [1α,25(OH)(2)D(3)] is mediated by either CYP24A1 or CYP3A4. In this paper, we tested whether induction of CYP3A4 in the LS180 intestinal cell model enhances clearance of 1α,25(OH)(2)D(3) and blunts its hormonal effect on expression of the apical membrane calcium transport protein, TRPV6. Treatment with the hPXR agonist rifampin significantly increased CYP3A4 mRNA content and catalytic activity, but had no effect on CYP24A1 or TRPV6 mRNA content. Pre-treating cells with rifampin for 48h, prior to a 24h 1α,25(OH)(2)D(3) treatment phase, was associated with a subsequent 48% increase in the elimination of 1α,25(OH)(2)D(3) and a 35% reduction of peak TRPV6 mRNA. Introduction of the CYP3A4 inhibitor, 6',7'-dihydroxybergamottin, an active inhibitor in grapefruit juice, reversed the effects of rifampin on 1α,25(OH)(2)D(3) clearance and TRPV6 expression. Over-expression of hPXR in LS180 cells greatly enhanced the CYP3A4 responsiveness to rifampin pretreatment, and elicited a greater relative suppression of TRPV6 expression and an increase in 1α,25(OH)(2)D(3) disappearance rate, compared to vector expressed cells, following hormone administration. Together, these results suggest that induction of CYP3A4 in the intestinal epithelium by hPXR agonists can result in a greater metabolic clearance of 1α,25(OH)(2)D(3) and reduced effects of the hormone on the intestinal calcium absorption, which may contribute to an increased risk of drug-induced osteomalacia/osteoporosis in patients receiving chronic therapy with potent hPXR agonists. Moreover, ingestion of grapefruit juice in the at-risk patients could potentially prevent this adverse drug effect.
Biochemical pharmacology 05/2012; 84(3):391-401. DOI:10.1016/j.bcp.2012.04.019 · 5.01 Impact Factor
Available from: Mustafa Gulgun
- "Several studies have shown that the affect of AEDs on bone metabolism may lead to osteopenia/osteoporosis, osteomalacia, and bone fractures.4,9 Hypocalcemia in patients with refractory epilepsy may lead to osteopenia and osteoporosis that could eventually increase the number of bone fractures, which makes the follow-up of epileptic patients more difficult.10 "
[Show abstract] [Hide abstract]
ABSTRACT: The adverse effects of newer antiepileptic drugs are not well-known. This study assessed the impact of oxcarbazepine (OXC) treatment on bone turnover.
Forty-four children with idiopathic focal (and/or secondarily generalized) epilepsy who had been treated with OXC for more than 1 year were compared with 33 healthy, age- and sex-matched children. Serum calcium, phosphorus, alkaline phosphatase, parathyroid hormone, osteocalcin, calcitonin, and 25-hydroxyvitamin D, and bone mineral density were measured to evaluate and compare bone mineralization between the two groups.
The serum levels of calcium, osteocalcin, 25-hydroxyvitamin D, and bone mineral density did not differ significantly between the study and control groups. However, serum levels of parathyroid hormone, alkaline phosphatase, phosphorus, and calcitonin differed significantly between the two groups.
These findings suggest that OXC treatment leads to secondary hyperparathyroidism with high-turnover bone disease and/or impaired intestinal calcium absorption.
Journal of Clinical Neurology 03/2012; 8(1):65-8. DOI:10.3988/jcn.2012.8.1.65 · 1.70 Impact Factor
Available from: ncbi.nlm.nih.gov
- "In this study, however, cofounding effect due to limited mobility or gait may have contributed to impaired bone mass accrual in children and adolescents . Various studies described low bone density in adults at multiple sites, including the femoral neck and lumbar spine [Pack and Morrell, 2004]. However, most of these studies are cross sectional and often lack control populations , which limits their interpretation. "
[Show abstract] [Hide abstract]
ABSTRACT: In recent years there has been increasing evidence suggesting that epilepsy and its treatment can have adverse effects on bone mineralization and calcium metabolism. Many studies have shown a significant reduction in bone mineral density (BMD) and an increased fracture risk in patients treated with enzyme-inducing antiepileptics (phenobarbital, carbamazepine, phenytoin). It is assumed that CYP450-inducing antiepileptic drugs (AEDs) upregulate the enzymes which are responsible for vitamin D metabolism, with the effect of converting 25(OH) vitamin D into inactive metabolites, resulting in reduced calcium absorption with consecutive secondary hyperparathyroidism. Data on bone-specific effects of newer AEDs are limited; nevertheless, alterations of bone metabolism have been reported for oxcarbazepine, gabapentin and, in preclinical studies, for levetiracetam. Prophylactic administration of adequate amounts of calcium and vitamin D is recommended for all patients. For patients with long-term AED exposure, BMD measurement is recommended as part of osteoporosis investigation (especially for patients treated with enzyme-inducing AEDs and where there are major risk factors for fractures). Drug therapy (bisphosphonates) is reserved for the treatment of patients who have a high fracture risk; there are no specific intervention studies available in patients with epilepsy.
Therapeutic advances in musculoskeletal disease 10/2011; 3(5):235-43. DOI:10.1177/1759720X11410769
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.